Illinois, 2021

Tornadoes and Flood in Illinois, October 11, 2021

October 11, 2021 · NWS LOT · 7 events in 3 counties and zones

Scattered thunderstorms moved across parts of northern Illinois on October 11th producing two tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms moved across parts of northern Illinois on October 11th producing two tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Oct 11, 12:24 PM CST, 38 minutes earlier.

Area forecast discussion, Oct 11, 12:24 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
124 PM CDT Mon Oct 11 2021

.MESOSCALE DISCUSSION...
124 PM CDT

Radar signatures over north central Illinois are starting to
resemble some low topped mini-supercells. This is fairly typical
with strong sheared/strongly forced environments with limited
instability. Continued strengthening low level shear along with
very gradual destabilization this afternoon suggests we could see
additional mini-supercells this afternoon. The potential severe
hazards with mini-supercells tend to be only brief tornadoes, with
typically little straight line wind or hail threat. Tornadic
mini-supercells often do not exhibit as strong of rotational
velocities as radar as larger, more classic supercells, so will
continue to closely monitor radar trends this afternoon.

In the wake of this initial arc of showers and storms, visible
satellite imagery shows a dry intrusion with some clearing.
Atmosphere could recover in the wake of this first wave with the
subsequent storms over central and western Illinois expected to
move into our CWA later this afternoon. Should the atmosphere
recover sufficiently, then this activity could pose a risk of
damaging winds and perhaps tornadoes as well.

- Izzi

&&

.UPDATE...
1050 AM CDT

The overall forecast thinking for todays severe weather threat
have not changed, so no significant changes are planed for the
morning update.

Water vapor and regional radar imagery currently shows the center
circulation of our storm system shifting towards central parts of
MO. As mentioned in previous discussions, the center of this storm
system will track north-northwest to far northwestern parts of IL
later this evening, then into WI overnight. Waves of non-severe
showers and storms are already ongoing across western parts of IL,
but with their northward movement it will take some time for this
activity to begin shifting into the Chicago metro, likely not
until after 1 or 2 this afternoon.

Our primary period of interest for severe thunderstorm potential
continues to center around the late afternoon through early
evening period (roughly 4pm through 9 pm). While extensive cloud
cover will limit diurnal heating this afternoon, it still appears
that temperatures will warm into the mid 70s west, to around 80
east this afternoon amidst mid 60s surface dewpoints. This should
thus support modest MLCAPE values of 500 to 1000 J/kg across much
of the area this afternoon as the center of the system approaches.

Strong dynamic forcing for ascent will overspread the area later
this afternoon into early this evening as the storm system tracks
northward into extreme eastern IA. This will support a few
organized arcs of north-northeastward moving bands of showers and
thunderstorms into early this evening. Lower and deep layer shear
is expected to become quiet impressive as a 50 to 60 kt mid level
jet streak shifts over eastern IL and IN with this system later
today. This will support organized QLCS type structures, which
will be capable of producing strong damaging winds of 60-70+ mph.
We may also see some embedded to semi discrete supercells capable
of producing some tornados over parts of northern IL into this
evening, especially in the vicinity of the triple point where low
level shear will be maximized.

We will continue to monitor observational trends early this
afternoon for the possible need for a watch for later today.

KJB

&&

.SHORT TERM...
348 AM CDT

Through Tuesday...

Main concerns through the near term forecast are strong gusty
southerly winds today, and the threat of severe thunderstorm
(primarily damaging winds but also some tornado/hail threat).
Unseasonably warm and humid conditions by early/mid October
standards will continue.

Early morning surface analysis depicts a cold front stretching
from central Wisconsin into far west/northwest Illinois, to a 996
mb low over northeast Oklahoma. This low will propagate quickly
northeast along the baroclinic zone, as the mid-level wave lifts
northeast across the forecast area through this evening. Deep
ascent aided by strong upper level divergence between coupled jet
streaks and diffluence ahead of the short wave will support
widespread shower and thunderstorm development across the area
from mid-morning on, with the highest coverage and greatest severe
thunderstorm chances immediately ahead of the surface low and
occluding surface cold front this afternoon into early this
evening. Strong south winds ahead of the low will provide low
level warm/moist advection into the region, with unseasonably mild
temps in the upper 70s and lower 80s and surface dew points in
the mid-60s supporting MLCAPE values in the 500-1000 J/kg range.
Instability will likely be modulated somewhat by extensive cloud
cover, though combined with mid-level flow of 50-60 kts providing
ample deep layer shear this should support organized storms. CAM
guidance is in very good agreement in depicting bands of linearly-
organized thunderstorms which given the largely unidirectional
shear profile would likely present mainly a damaging wind threat
from bowing segments/clusters. Arcing orientation of the occluding
front and backing of low level winds closer to the surface low
track over western IL however will also likely support a tornado
threat as well with more discrete cells. Unseasonably high PWAT
values around 1.50" will also support locally heavy rain rates of
1-2 inches per hour, though storms will be fairly quick-moving
which should limit flooding potential somewhat. Thunderstorm
threat should diminish quickly from southwest to northeast during
the evening as the surface low and occluded frontal boundary move
northeast, though scattered showers will probably linger beneath
the mid-level wave across far northeast IL into early Tuesday
morning.

Outside of storms, strong south/south-southeast winds will
develop today as the gradient tightens ahead of the approaching
surface low. Gusts of 40-45 mph are possible especially across
east/southeast parts of the forecast area midday into the
afternoon hours. A few higher gusts can't be ruled out if larger
breaks develop in the cloud cover which would allow for slightly
deeper mixing. Winds will gradually diminish tonight as the low
pulls away and fills to our north.

Cooler but still above mid-October normal temperatures are
expected Tuesday with breezy west winds in the wake of the
departing low. Highs should range from around 70 near the
Wisconsin border where more cloud cover will likely linger
especially through midday, to the mid 70s south of the I-80
corridor. A few sprinkles can't be completely ruled out far
north/northeast during the morning, but most areas should be dry
through the day. Lighter winds Tuesday night in the vicinity of a
weak surface high pressure ridge will allows temps to fall off
into the low-mid 50s in most areas. Could be potentially cooler,
though clouds will increase again overnight ahead of the next
weather system which will affect the area midweek.

Ratzer

&&

.LONG TERM...
336 AM CDT

Tuesday night through Sunday...

The main focus of the long term forecast period is another vigorous
fall weather system that will produce snow in the Rockies and severe
weather in the central Plains on Tuesday before bringing showers and
storms, including the potential for a conditional severe weather
threat, to our area on Wednesday.

A northern stream upper trough currently located over the Pacific
Northwest will dig southeastward and phase with a modest southern
stream disturbance over the Desert Southwest, accelerating
cyclogenesis over the Rockies in the process. The resultant
upper/surface lows will deepen as they translate northeastward
across the Great Plains on Tuesday and Wednesday, generating a
widespread swath of precipitation across the central CONUS that will
eventually reach our area sometime early on Wednesday. With forcing
diminishing as the low pressure system becomes further detached from
the wave of precipitation that will be headed in our general
direction, these showers/storms should be on a weakening trend, both
in terms of coverage and intensity, as they cross through our area.

Depending on the exact timing and overall extent of this
morning/early afternoon precipitation and associated cloud cover,
it's possible that we may be able to destabilize enough for a modest
amount of instability to be realized in the warm sector south of the
aforementioned low pressure system's triple point, which will likely
track either over or just to the northwest of our CWA. If this were
to be the case, we would find ourselves in another high shear/low
CAPE environment that could potentially support all modes of severe
weather within any storms that develop along either the attendant
warm or cold front. At this time though, there are still plenty of
questions about how everything will evolve, and most available
guidance would seem to lean towards a scenario where this
instability is not realized and we stay dry or just see another
round of showers during the late afternoon and/or evening as the
cold front pushes through the area. Feel that the area-wide Marginal
risk introduced to the SPC's Day 3 Severe Weather Outlook is
appropriate for now in terms of balancing the potentially
problematic parameter space we may find ourselves in on Wednesday
and the numerous uncertainties that remain.

The occluding low will cross over the Canadian border on Thursday,
but we may not dry out completely until the weekend as the inbound
remnants of Pacific soon-to-be Hurricane Pamela will be shunted into
an area with the leftover baroclinic zone from Wednesday's system
(which is progged to stall out somewhat over or just southeast of
our CWA). Favorable jet dynamics on the downwind side of an upper
trough axis should help foster renewed precipitation development
along the baroclinic zone from Thursday into Friday and possibly as
late as early Saturday before the trough and baroclinic zone push
eastward. Relatively poor lapse rates should ensure that most, if
not all, of these showers should be lightning-free.

Our active stretch of weather will finally come to an end this
weekend as upper ridging starts to build across the central CONUS
Temperatures will decidedly feel more fall-like during this time
with Saturday-Monday highs ranging from the upper 50s to mid 60s and
corresponding lows ranging from as high as the low 50s to as low as
the upper 30s.

Ogorek

&&

.AVIATION...
For the 18Z TAFs...

Aviation weather concerns for 18Z TAF period:
* Thunderstorms with restricted visibilities and MVFR ceilings this
  early afternoon, and again this evening.
* Gusty southerly winds veering to the west overnight.
* Low MVFR to IFR ceilings later tonight into Tuesday morning

Rain showers are presently moving into the CWA from the southwest,
with embedded thunderstorms lagging behind the showers slightly. The
strong low approaching from the southwest and creating these showers
and storms has tightened the pressure gradient, leading to gusty
southerly winds, with gusts expected to reach 30 kt this afternoon.
VIS and CIGs will drop under the heavier showers and storms, with
VIS as low as 2 miles with occasional MVFR CIGs. Showers are
expected on and off throughout this afternoon into this evening.
Thunderstorm activity appears to be in two waves, with the first one
entering TAF locations in the very near future, while the second
wave is presently timed to arrive this early evening around 12/01Z.
There is a possibility that some of these storms may reach severe
criteria, with the main concern being strong winds, although other
severe parameters are possible, with a low risk of hail and
tornadoes. Shower and storm activity is expected to drop this
evening as the low pressure moves off to our northeast, allowing our
winds to become more westerly. Winds will decrease a bit, but will
still be gusty this evening and into Tuesday morning.

Some low ceilings exist briefly in the wake of the low, so I do
anticipate ceilings to drop as the evening progresses. There is a
possibility of IFR CIGs, but timing of arrival is not solid, so have
hinted at a BKN deck at 1000 ft, with lower scattered clouds.
Lifting of these ceilings is also challenging, so have presently
kept them in place until late Tuesday morning. Winds will continue
to decrease into Tuesday afternoon, but the impact from these
lighter winds was not significant enough to include in already
long TAFs at this time.

BKL

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...nearshore waters
     until 4 AM Tuesday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Oct 11, 10:47 AM CST, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1147 AM CDT Mon Oct 11 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-121700-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1147 AM CDT Mon Oct 11 2021 /1247 PM EDT Mon Oct 11 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Limited Tornado risk.
     Limited hail risk...up to the size of quarters.
     Limited damaging wind risk...up to 60 mph.
  Limited Flooding Risk.
  Limited Non Thunderstorm Wind Risk.

DISCUSSION...

Showers and thunderstorms will become more numerous this afternoon
into early this evening. Some severe storms are also possible,
especially between 3 pm and 9 pm this afternoon and evening. The
storms will be capable of producing damaging winds, hail and even
isolated tornados. Strong south winds with gusts of 40 to 45 mph are
possible outside of thunderstorms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Wednesday...
  Limited Severe Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed this afternoon and early this evening.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the north at 45 to 55 mph.

LMZ740>745-121700-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1147 AM CDT Mon Oct 11 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.
  Elevated Thunderstorm Risk...with an associated:
     Limited Waterspout Risk.
     Limited hail risk...up to the size of quarters.
     Limited thunderstorm wind gust risk...up to 50 knots.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Hazardous conditions for small craft are likely.
Wednesday...
  Hazardous conditions for small craft are likely.
  Limited Severe Thunderstorm Risk.

KJB

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The Chicago radar (KLOT), 93 km away, was scanning. The volume nearest the first event began at 19:04 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 tornado, 1 heavy rain, 1 flood. Local standard time, as filed.

Thunderstorm Wind, La Salle

When
October 11, 1:02 PM CST
Where
La Salle County, (Vys) Illinois Valley Regional Airport
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
41.350, -89.150

Heavy Rain, Will

When
October 11, 2:50 PM CST to 3:30 PM CST
Where
Will County, 1.22 mi ESE of Tamarack
Reported by
CoCoRaHS
Coordinates
41.641, -88.230

Rainfall of 1.14 inches was measured in 40 minutes.

Thunderstorm Wind, Cook

When
October 11, 3:25 PM CST
Where
Cook County, 0.83 mi SSE of Ravenswood to 0.96 mi SSE of Ravenswood
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
41.960, -87.671

Multiple photos were shared on social media of trees and tree limbs that were blown down along Paulina Street, including near Berteau Avenue and also on Cullom Avenue between Hermitage Avenue and Paulina Street.

Thunderstorm Wind, Cook

When
October 11, 3:28 PM CST
Where
Cook County, 0.7 mi S of Edgewater
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.980, -87.661

A large tree was snapped.

Flood, Cook

When
October 11, 3:30 PM CST to 4:30 PM CST
Where
Cook County, 0.06 mi WNW of Lincoln Park to 0.05 mi WSW of Lincoln Park
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.920, -87.651

Standing water 4 to 5 inches deep was reported on a road in Lincoln Park.

Tornado, Will

When
October 11, 4:10 PM CST to 4:11 PM CST
Where
Will County, 2.62 mi NNE of Eagle Lake to 2.87 mi NNE of Eagle Lake
Rating
EF0
Path length
0.26 mi
Path width
70 yd
Continued into
Lake, In (LOT)
Reported by
Trained Spotter
Coordinates
41.404, -87.529

A tornado with peak winds of 80 mph touched down just west of the Illinois Indiana state line near Red Oak Lane. The tornado produced minor tree damage before crossing into Indiana near the intersection of Bemes Road and State Line Road.

Tornado, La Salle

When
October 11, 5:30 PM CST to 5:31 PM CST
Where
La Salle County, 0.98 mi SSW of Triumph to 0.84 mi SW of Triumph
Rating
EFU
Path length
0.4 mi
Path width
40 yd
Reported by
Trained Spotter
Coordinates
41.487, -89.029

A trained spotter reported a brief tornado touched down southwest of Triumph. No damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyThe tornado archive for Illinois, 2021Warnings in Illinois, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 986957, 989434, 989437, 989435, 989436, 986949, 986952.